H Erbay, M Gonullu
anesthesia, anesthesiology, critical care medicine, education, electronic publication, intensive care medicine, internet, multimedia, online, peer-review, regional anesthesia, trauma
H Erbay, M Gonullu. A New Anticholinesterase Agent: Rivastigmine in Treatment of Tricyclic Antidepressant Poisoning. The Internet Journal of Emergency and Intensive Care Medicine. 1999 Volume 4 Number 2.
Tricyclic antidepressants are among the commonest causes of drug poisoning in the world. 1 2 Treatment of poisoning due to the tricyclic antidepressants is essentially supportive. 1 2 Although physostigmine will reverse most of the features of tricyclic antidepressant poisoning, its effects are short-lived and serious side effects may be seen. 1 2 3 4 5 Rivastigmine (Exelon 1.5 mg capsule, Novartis) is a new acetylcholinesterase (AChE) inhibitor with central nervous system selectivity 6 and a long duration of action, currently used in the treatment of Alzheimer’s disease.
A 25 year old female patient who attempted suicide with 30 pills of amitriptyline (Laroxyl, 25 mg, capsule, Roche) was admitted to our intensive care unit two hours after poisoning. Anticholinergic symptoms were observed, and PR and QT intervals were prolonged on the ECG. Gastric lavage and administration of activated charcoal were started quickly for gastrointestinal decontamination. Systemic alkalinisation was initiated, and cardiac function was continuously monitored. Activated charcoal was suctioned from stomach at the 6th hour after poisoning, and then two capsules of rivastigmine were administered (dissolved in 20 ml water) through the nasogastric tube at the 8th hour. The patient opened her eyes at the 12th hour and she became conscious after at the 15th hour. Her other symptoms gradually returned to normal and she was discharged from the hospital after 36 hours.
There are no reports regarding the use of rivastigmine in the treatment of tricyclic antidepressant poisoning. We used the capsule form of the drug because there was no other form available, but we think that the parenteral form of rivastigmine might be more effective. We would like to initiate a discussion on whether rivastigmine is a better alternative to physostigmine in this type of poisoning because of its long duration of action and minimal side effects. We also feel that the use of rivastigmine for other causes of anticholinergic syndrome merits further investigation.